seattledave
  • 9 replies
  • 363 views
  • 9 followings
seattledave, January 27,  2020  12:05pm EST

An Interesting Read

Though it's a bit long...

My daughter recently sent me this, with no back story or explanation, but I think I understand why. After my 2nd minor MI, I was on a mega dose of simvastatin. I remember my brother commented to me around that time that my personality had changed.  Didn't really know (or care) what he was talking about then.  After reading this, I think can kinda relate.  Can anyone else ?  I'll need to follow up with my daughter.

https://www.bbc.com/future/article/20200108-the-medications-that-change-who-we-are

9 Replies
  • JamesPL
    JamesPL, January 27,  2020  3:16pm EST

    Interesting read. Perhaps different types of statins dictate the magnitude of various stages of a possible aggressive or violent effect they might have on people. I've been on Crestor and now a generic version for over eight years. I've had no such side effect. If anything, I've become even more laid back than I previously had been but I've attributed that to just getting older.

    Thanks for sharing.

    Jim

  • Mb120918
    Mb120918, January 27,  2020  6:55pm EST

    Interesting, after the HA I noticed that I had become very aggressive.  I assumed that it was the HA and that eventually it would get better.  For at least 8 months after HA, I was trying different statins that weren't agreeing with me.  I finally gave up in Dec.  Not I'm strictly alternative stuff and still searching.  But, I am a bit less aggressive, the nightmares have stopped and I don't totally loose my temper anymore.

    Thanks for the article Dave.

    Mary

  • Djwel
    Djwel, January 27,  2020  8:10pm EST

    After my CABG surgery, I was definitely ANGRY, about everyting & at everyone.  I didn't get agressive, but definitely had thoughts of RAGE.  My mother-in-law had told me that her father had experienced such thought & behavious after his surgery as well .. and warned me of the depression.  I am 3 months out from the surgery, and those thoughts are mostly gone.  I'm thankful for that.  I didn't even know who I was any more, and what's worse - I didn't care.  I am still on Lipitor - which has ALL KINDS of side effects.  I'm not sure which is worse.

    I go back to my Cardiologist in May, and am supposed to be off the Lipitor at that time.  

    thanks dave for posting the article; and mary, thanks for being so honest

    djw

     

  • vancet
    vancet, January 27,  2020  9:24pm EST

    That's very interesting.   If anything,  I got even more laid back, like Jim, as I learned to just roll with it.  I did sometimes get angry when I felt life was unfair prior to my counseling.  Others have it it much worse than I so that's passed now. 

    My main worry is short term memory loss and just at a loss for words all the time.  My brain just feels a step slow which is super embarassing since everyone at work has picked up on it and it gets awkward when it happens.  My numbers are quite good so I can't wait to meet my cardiologist in Feb. so he can drop my Lipitor dosage and maybe  that will help with this.  

  • JamesPL
    JamesPL, January 27,  2020  11:27pm EST

    Perhaps it is a CoQ10 problem. I've read that low CoQ10 levels can cause neurological problems including mental confusion. I know that statins can deplete the body of CoQ10 levels. For that reason, I take a supplement. My cardiologist has not promoted this at all but she has no problem with my taking the supplement.

    Jim

  • yarn007
    yarn007, January 27,  2020  11:51pm EST

    Thanks so much for posting this.   Although I haven't had a personality changed due to my simvastatin, last year I lost 9 months of my life to Cymbalta.    You know those warnings about an antidepressant can make you have suicidal thoughts and make your life a lot worse.   Well, yeah I had that happen in a big way.    Although I never acted on any of the thoughts I could not understand for the life of me what was going on.   It wasn't until I having GI upset and the GI doctor took me off the Cymbalta (after 6 weeks of tapering it down to elimination) did I realize what the Cymbalta had been doing to me.  

    In my opinion, the article you posted was right on the mark.   There needs to be a lot more investigating/testing as to how certain medications affect our personalities.   It is scary how little doctors tell patients about medications they prescribe and why they are choosing that particular one.  

    Interesting topic SeattleDave.   Please thank your daughter for sharing the article with you.  

  • EMON1
    EMON1, January 29,  2020  12:57am EST

    Definitely an interesting read. I'm sure these meds 'must' at least add to changes in our personalities, but remember so did the HA itself . Like many on here, 'I' don't really feel 'more aggressive', and I still take 80 mg atorvastatin. (Again though, everyone is different and I have little doubt these meds have added 'some' changes in that I 'feel' a bit 'less' aggressive in some situations that require more. I thought that was the HA, but maybe the meds?) 

    Chemically speaking, it IS no doubt effecting us. Whether it's the event or the meds or both, I think will be tough to differentiate. Like I said people are all different. Thanks for the read!

    P.S.: Djwel, unlike some of these meds, sadly, the Lipitor is kind of 'possibly' one of those 'lifetime' drugs unless you're allergic or make 'unbelievable' dietary changes, good luck!

  • barb888
    barb888, February 3,  2020  3:07am EST

    I experienced side effects from large doses of beta blockers and statins prescribed after the implantation of a stent. They caused depression and mental confusion to the extent that I had trouble with mental arithmetic and couldn't function in my job.  I had to leave my first doctor because he seemed not to be able to grasp this and even got angry at me.  Eventually I found a doctor who would work with me and I now have my cholesterol under control with two statins. It took some trial and error, but we got there. I also take fish oil and CoQ-10. 

    Barbara

  • Djwel
    Djwel, February 3,  2020  8:28pm EST

    I'm off the Lipitor due to the chronic pain I was experiencing.  We'll see soon if that was the culprit.

    I know I'll probably be on beta-blockers (or something) for my HBP, for a very long time.  I haven't seen my cardiologist since a month out .. and won't until May 20th ... sure got a lot of questions about meds now.

     

     

dark overlay when lightbox active
dark overlay when lightbox active
dark overlay when lightbox active
dark overlay when lightbox active